Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 96, NWS Tampa Bay, FL

July 5, 1997Hernando County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 5, 1997, 7:59 AM EDT for Hernando County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 1997, 7:59 AM EDT (11:59 UTC)
Expired
Jul 5, 1997, 8:45 AM EDT
In force
46 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Hernando County, FL

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 12.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3825 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 051202 RRA
SVRTBW
FLC053-051245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
759 AM EDT SAT JUL 5 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  845 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL FLORIDA
 
   ...WESTERN HERNANDO COUNTY
 
AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST
 
AT 803 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
4 MILES SOUTHWEST OF BAYPORT. MOVEMENT WAS NORTHEAST AT 20 MPH.
 
BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER
AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE! IF THIS
STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY
THERE UNTIL THE STORM PASSES.
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN
THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHE^R REPORTS
TO OUR OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:58 AM EDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 5, 2:58 AM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
257 AM EDT SAT JUL 5 1997

LEFT OVER DEBRIS CLOUDS FM YESTERDAY AFTERNOON/EVENING SHRA/TS
ACTIVITY STILL EVIDENT ACRS MUCH OF THE CWA EARLY THIS MORNG.
TRENDS FM IR SATL LOOP THOUGH SHOWS THESE CLOUDS SLOWLY THINNING WITH
TIME AND WOULD EXPECT ONLY SCT CI BY SUNRISE IN MOST LOCATIONS. WITH
GROUND MSTR VERY HIGH FM YESTERDAYS PRECIP AND SKIES PROGD TO CLR
OUT ALONG WITH LIGHT WIND PROFILES...SOME FOG HAS DVLPD ALBIT LIGHT
BUT STILL FEEL A MENTION OF IT IN MORNG ZN PACKAGE WOULDN'T HURT.

AS FOR THE FCST...EVENING RAOB WIND DATA AT KMFL AND KTBW ALONG WITH
WV LOOP INDICATES MID/UPR LVL LOW ACRS THE SRN MOST PEN VCNTY OF THE
STRAITS EARLY THIS MORNG. MODELS PROG THIS LOW TO LIFT W-NWWD INTO
THE SERN GLFMX THRU TON...THEN BECOME DIFUSED ON SUNDAY. SHEAR AXIS
EXTNDG NEWD ACRS THE CNTRL PEN ATTM ALONG WITH EXPECTED AFTERNOON SEA
BREEZE DVLPMT AND INSTABILITY SHOULD ONCE AGAIN BE PRIMARY FOCUS FOR
CNVTN ACRS THE CWA. THE PROBLEM OF THE DAY THOUGH WL BE TO FIGURE OUT
WHERE THE BEST AREAL COVERAGE WL SET UP AS OVERALL STEERING FLOW
SHOULD CONT TO BE A BIT CHAOTIC AGAIN TDY UNTIL MID/UPR LOW DRIFTS
FURTHER W TON AND SFC RDG AXIS DRIFTS A BIT N ALLOWING LOW/MID LVL
FLOW TO BECOME MORE WLY ON SUNDAY. IN LOOKING AT MODEL DATA SFC AND
UPR LVL FEATURES APPEAR TO BE HANDLED WELL...BUT NGM LOOKS A BIT LOW
WITH POPS AND QPF OUTPUT ALONG WITH TRYING TO BRING IN DRIER AIR
(LWR PW'S FM THE S ON SUNDAY). ATTM I PREFER THE WETTIER LOOKING AVN
AND ETA SOLUTIONS AND WOULD SUGGEST AT LEAST GOOD CHC CAT FOR POPS
TDY...SLIGHT CHC TON AND 50-60% POPS INTERIOR AND 40% COASTAL ON SUN
AS WLY FLOW DVLPS FAVORING MORE OF AN INTERIlOR/ERN MOST LOCATIONS
CONVECTIVE REGIME. AS FOR TMPS WITH UPR LVL RDG CONTG TO BREAK DOWN
WE SHOULD SEE A RETURN TO NEAR CLIMO LVLS THE NEXT FEW DAYS.

MCMICHAEL

In the hours before

Special weather statement, Jul 5, 6:00 AM EDT, 1 hour 59 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-051530-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
600 AM EDT SAT JUL 5 1997

ABUNDANT MOISTURE AND INSTABILITY ALONG WITH AN UPPER LEVEL
DISTURBANCE AND AFTERNOON SEA BREEZE INTERACTIONS WILL TRIGGER
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS ALL OF WEST
CENTRAL AND SOUTHWEST FLORIDA DURING THE AFTERNOON AND EARLY
EVENING HOURS.

STORM MOVEMENT WILL BE SLOW AND ERRATIC TODAY...SO THUNDERSTORMS
THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINS
WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR POSSIBLE...WHICH MAY
CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. IN ADDITION
FREQUENT DEADLY LIGHTNING WILL ACCOMPANY THE STORMS. A FEW STRONGER
STORMS COULD CONTAIN GUSTY WINDS IN EXCESS OF 35 MPH AND SOME SMALL
HAIL.

ALL RESIDENTS AND MARINERS OVER WEST CENTRAL AND SOUTHWEST FLORIDA
PLANNING ANY OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS. RESIDENTS SHOULD MOVE INDOORS
WHILE MARINERS SHOULD RETURN TO A SAFE HARBOR IMMEDIATELY IF
THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO...RADIO
TELEVISION...OR CABLE TELEVISION FOR THE ADDITIONAL STATEMENTS AND OR
WARNINGS SHOULD THEY BECOME NECESSARY.

MCMICHAEL

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:43 PM EDTSevere Thunderstorm WarningTBWHillsborough47 min
Jul 5, 2:13 PM EDTSevere Thunderstorm WarningTBWHernando32 min
Jul 5, 2:26 PM EDTSevere Thunderstorm WarningTBWHillsborough49 min
Jul 5, 6:46 PM EDTSevere Thunderstorm WarningTBWPinellas44 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.